Economics at your fingertips  

Matrix hypergeometric function and its application to computation of characteristic function of spherically symmetric distributions with phase-type amplitude

Marek Nałęcz

Statistics & Probability Letters, 2021, vol. 173, issue C

Abstract: The paper presents a new definition of a matrix-valued Gauss hypergeometric function 2F1 of a matrix argument. The proposed function is applied in the context of computing a characteristic function for spherically symmetric random vectors whose amplitude has phase-type distribution. It is proved that the characteristic function can be expressed as a specialized case of the Gauss hypergeometric function with the argument related to a matrix representation of the phase-type distribution. Then it is shown that this specialized case of the 2F1 function can be evaluated by using closed-form formulas, which involve only elementary functions and thus can reliably be computed numerically for a matrix argument. Explicit formulas are derived for the moments of the spherically symmetric distribution under consideration. As a by-product of the research, an erratum to the tables of special functions is proposed.

Keywords: Spherically symmetric random vectors; Phase-type distributions; Characteristic function; Special functions; Generalized Gauss hypergeometric function (search for similar items in EconPapers)
Date: 2021
References: View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
https://shop.elsevie ... _01_ooc_1&version=01

DOI: 10.1016/j.spl.2021.109062

Access Statistics for this article

Statistics & Probability Letters is currently edited by Somnath Datta and Hira L. Koul

More articles in Statistics & Probability Letters from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2021-06-30
Handle: RePEc:eee:stapro:v:173:y:2021:i:c:s0167715221000249